Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Denver/Boulder, CO

June 27, 2017Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 2017, 5:28 PM MDT for Sedgwick County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 5:28 PM MDT (23:28 UTC)
Expired
Jun 27, 2017, 6:00 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 173 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-526 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS55 KBOU 272328
SVRBOU
COC115-280000-
/O.NEW.KBOU.SV.W.0050.170627T2328Z-170628T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
528 PM MDT TUE JUN 27 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Sedgwick County in northeastern Colorado...

* Until 600 PM MDT

* At 528 PM MDT, a severe thunderstorm was located near Sedgwick, or
  8 miles south of Chappell, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Julesburg, Ovid, Sedgwick and Marks Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4079 10209 4075 10255 4075 10263 4099 10254
      4099 10209
TIME...MOT...LOC 2328Z 266DEG 34KT 4097 10246 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
321 
WWUS55 KBOU 280000
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
600 PM MDT TUE JUN 27 2017

COC115-280009-
/O.EXP.KBOU.SV.W.0050.000000T0000Z-170628T0000Z/
Sedgwick CO-
600 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY WILL EXPIRE AT
600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.

LAT...LON 4079 10209 4075 10255 4075 10263 4099 10254
      4099 10209
TIME...MOT...LOC 2359Z 266DEG 34KT 4099 10209 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:40 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 3:40 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM MDT Tue Jun 27 2017

A few showers and thunderstorms have developed this afternoon.
Some storms along the front range have been producing strong
microburst winds. Main shower activity should be finished by 7 or
8 PM. Satellite imagery shows that mountain areas are only seeing
fair weather cumulus development, while the plains areas are
seeing deeper and stronger showers. Surface dew points have
dropped, so most showers are expected to remain dry, with the
gusty winds. Skies should clear out overnight.

Tomorrow morning, a weak cold front is expected to move into the
region from the north. This will cool off temperatures and keep
the afternoon airmass more stable than this afternoon. By late
afternoon, convective temperatures should be reached and isolated
to scattered thunderstorms may still develop. Model soundings show
wind profiles that will be favorable for thunderstorm
organization. Aloft, westerly flow will continue with a chance
that there will be an embedded short wave that can organize bands
of shower activity. Will go with high temperatures in the 80s and
probability of precipitation values between 20 and 30 percent.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM MDT Tue Jun 27 2017

Wednesday night into Thursday a strong trough will move across
Manitoba Canada with a trough axis extending south across the
Rocky Mountain states. The GFS is more amplified with the depth of
trough than the ECMWF and thus a bit cooler as well. The trough
axis looks to cross our area midday to early afternoon, and with
the mid- level cooling and weak synoptic lift associated with the
approach of the trough axis there is a chance of thunderstorms a
cross the northern half of the area. CAPE and deep layer shear
combinations suggest that any storms that form would be capable of
hail and gusty winds, with a marginal risk of severe weather. The
threat of thunderstorms will shift from west to east and be out
of the state by late evening with the loss of surface heating and
the departure of the trough axis. Siding with the model blend for
high temperatures, which will be again a few degrees cooler than
Wednesday's highs, generally around 80 across the Plains and mid
60s to mid 70s in the mountains because of total column cooling as
the trough axis passes across the northern half of the state.
Fire weather concerns are less compared to Wednesday given lower
temps, higher RH, and lighter winds...do not anticipate any
highlights.

Friday through Sunday a ridge builds across the west coast and
into the Great Basin, with Colorado under northwest flow. PWATS
looks to remain below normal Friday with values around 0.60"
across the plains and 0.25" along and west of the Continental
Divide. Just a slight chance of thunderstorms Friday afternoon
mainly across the Front Range mountains and the Palmer Divide.
Some moisture makes it into Colorado Saturday and Sunday, with
PWATs a little above normal with values 0.70-1.0" across the
Plains and 0.3-0.5" in the mountains. Best chance of thunderstorms
both afternoons/evenings are across the mountains and far eastern
Plains. Much better low level moisture (surface dewpoints in the
low 50s) and instability looks to set up east of a line from
Sterling to Akron to Limon. Lift for deep moist convection away
from the mountains and foothills would be provided via outflow
from Central Plains thunderstorms and/or from a dryline feature.
Temperatures will be rebounding Saturday and Sunday after another
below normal day on Friday, by Sunday reaching near 90 degrees
across the Plains and 70s to near 80 in the mountains. With
relatively weak flow aloft and weak pressure gradients at the
surface, winds will stay down most areas.

Monday and the 4th of July models are in general agreement that a
mid and upper level ridge builds over Colorado. Temperatures
across the Plains should be around 90 both days, with 70s to low
80s in the mountains. Thunderstorm chances are pretty close to
zero all areas, with the exception being a few isolated
thunderstorms across the central mountains on the afternoon of
July 4th.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 340 PM MDT Tue Jun 27 2017

High based showers moving over the airport are currently producing
strong microbursts, impacting airport operations. Gusty winds from
variable directions should continue for another half hour or so,
with winds returning to more of a west to northwest direction
after that. Less shower activity is expected through the evening
as skies clear out. Winds will return to drainage, southerlies
overnight. Airmass will be cooler and more stable tomorrow,
leading to less shower activity.

&&

.FIRE WEATHER...
Issued at 340 PM MDT Tue Jun 27 2017

Warm, dry and gusty conditions have developed in the high mountain
valleys this afternoon. Will let the Red Flag Warning continue
into early this evening. For tomorrow, a weak cold front passing
through will result in cooler temperatures. Pressure gradients
will also be weaker with lighter winds. Fire behavior is not
expected to be as extreme as today, so no highlights necessary.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ211-213-214.

&&

SHORT TERM...Dankers
LONG TERM...Schlatter
AVIATION...Dankers
FIRE WEATHER...Dankers
Hazardous weather outlook, Jun 27, 10:24 AM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Tue Jun 27 2017

COZ030>051-281630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot and dry conditions expected across much of Colorado today.
Isolated thunderstorms are possible east of a Sterling to Akron to
Hugo line. Thunderstorms that manage to form could be capable of
large hail and winds to 50 miles per hour. A Red Flag Warning is
effect this afternoon for the mountain valleys due to the dry
fuels and critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be at least a slight chance of thunderstorms each
afternoon and evening through Saturday, the result of a series of
weak cold fronts. A few thunderstorms forming along the Palmer
Divide Wednesday afternoon and evening could become severe, with
large hail and damaging winds the principle threats. Very warm
temperatures and gusty winds on Wednesday will also keep the fire
danger elevated area wide. Then a trend towards cooler
temperatures, weaker winds, and slightly higher relative humidity
starting Thursday will somewhat reduce the fire danger through
Saturday. A large high pressure ridge building in from the Great
Basin will return warmer and drier conditions to the outlook area
Sunday and Monday. This will significantly reduce the chance of
thunderstorms and once again elevate the fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 27, 2:07 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
207 PM MDT TUE JUN 27 2017

COZ049-272045-
Washington County CO-
207 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Thurman, or 26 miles north of Flagler, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thurman, Anton, Arickaree School and Cope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 10325 3980 10324 3979 10281 3958 10280
TIME...MOT...LOC 2006Z 271DEG 24KT 3966 10320

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:10 PM MDTSevere Thunderstorm WarningBOULincoln35 min
Jun 26, 7:59 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Jun 27, 2:07 PM MDTSpecial Weather StatementBOUWashington38 min
Jun 27, 2:17 PM MDTSevere Thunderstorm WarningBOUWashington28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.